California, 2009High Wind and Strong Wind in California, April 2 to 3, 2009
April 2 to 3, 2009 · NWS VEF · 11 events in 4 counties and zones
An approaching storm system produced a downslope windstorm in the lee of the Sierra on the 2nd, followed by high winds across much of the Mojave Desert on the 3rd.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching storm system produced a downslope windstorm in the lee of the Sierra on the 2nd, followed by high winds across much of the Mojave Desert on the 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 2, 10:01 AM PST, 3 hours 39 minutes earlier.
Area forecast discussion, Apr 2, 10:01 AM PST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1101 AM PDT THU APR 2 2009
.SYNOPSIS...A VIGOROUS STORM SYSTEM IS EXPECTED TO MOVE OVER THE
REGION TODAY THROUGH SATURDAY...RESULTING IN STRONG WINDS AREAWIDE
WITH ISOLATED TO SCATTERED SHOWERS TONIGHT AND FRIDAY ACROSS
SOUTHERN NEVADA AND NORTHWEST ARIZONA.
&&
.UPDATE...READYING OURSELVES FOR A ONE-TWO PUNCH. ONE SHORTWAVE WILL
QUICKLY RACE SOUTHEAST ACROSS SOUTHERN NEVADA LATE THIS AFTERNOON
AND EVENING...FOLLOWED BY A STRONGER TROUGH DIGGING INTO THE REGION
FRIDAY. STRONG AND GUSTY WINDS WILL BE THE MAIN ISSUE...BUT AREA
STANDS A BETTER SHOT AT GETTING SOME PRECIPITATION FRIDAY WITH THE
DEEPER SYSTEM. IMMEDIATE CONCERNS IN THIS UPDATE ARE HOW TO HANDLE
HIGH WIND WATCHES POSTED FOR WESTERN INYO COUNTY STARTING THIS
AFTERNOON AND HIGH WIND WATCH FOR THE SPRING MOUNTAINS/SHEEP RANGE
STARTING THIS EVENING. FOR THE SOUTHERN SIERRA AND OWENS VALLEY OF
INYO COUNTY HAVE DECIDED TO ISSUE A WIND ADVISORY FOR THOSE ZONES.
THIS BASED ON FORECAST SURFACE PRESSURE GRADIENT EXPECTED ACROSS THE
SIERRA...HIGH RESOLUTION CROSS-SECTION AND MONITORING WINDS UPSTREAM
OVER RENOS CWA SO FAR THIS MORNING. FOR THE SPRING MOUNTAINS/SHEEP
RANGE HAVE DECIDED TO WAIT FOR A NEW RUN OF THE HIGH RESOLUTION
MODEL FOR DEPICTION OF DOWNSLOPE WINDS ALONG THE NORTHEAST SLOPES OF
THE SPRINGS AND AROUND RED ROCK CANYON. WILL GET THE UPDATES OUT AS
SOON AS POSSIBLE.
&&
.AVIATION...FOR MCCARRAN...HAD TO MODIFY TAFS AT 18Z TO CHANGE WIND
FORECAST A BIT. BELIEVE STRONGER SOUTHWEST WINDS WILL BE DELAYED FOR
THIS AFTERNOON AND NOT AS STRONG AS FORECAST. THEY WILL DIE DOWN
SOME THIS EVENING AND TONIGHT AND INCREASE FRIDAY MORNING AS A COLD
FRONT APPROACHES. WINDS WILL BE GUSTY TO AROUND 30 TO 35 KTS FROM
THE SOUTHWEST FRIDAY EARLY AFTERNOON AND THEN SWITCH TO THE
NORTHWEST LATE AFTERNOON AS FRONT PASSES. CLOUDS WILL THICKEN AND
BRING SOME CEILINGS BELOW 10K FEET IN FRIDAY AFTERNOON AS WELL.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL INCREASE TODAY FROM THE SOUTHWEST AROUND 20
TO 30 KNOTS IN ADVANCE OF THE NEXT STORM SYSTEM EXPECTED ON FRIDAY.
THE WESTERN MOJAVE DESERT WILL LIKELY SEE WEST WINDS GUSTING OVER 40
MPH THIS AFTERNOON THROUGH TONIGHT. FRIDAYS SYSTEM WILL ONCE AGAIN
BRING GUSTY WINDS ALONG WITH A SLIGHT CHANCE OF SHOWERS.
&&
.SHORT TERM...SHORTWAVE TROUGH DIGGING INTO NORTHERN CALIFORNIA AS
OF 10Z THIS MORNING TO SHIFT EAST DURING THE DAY WITH SECONDARY
IMPULSE DIGGING INTO THE BACKSIDE OF THE SHORTWAVE TONIGHT AND
FRIDAY. INITIAL SHORTWAVE TO BRING INCREASING WINDS DURING THE DAY
TO THE SAN BERNARDINO COUNTY DESERTS BUT AS THE SECONDARY WAVE DIGS
INTO THE AREA...WINDS WILL INCREASE ACROSS MUCH OF THE CWA WITH
STRONG AND GUSTY SOUTHWEST/WEST FLOW FRIDAY OVER THE SOUTHERN
PORTION OF THE CWA AND NORTH WINDS OVER THE NORTHERN PORTION...
SPREADING INTO THE SOUTHERN PORTION AS A COLD FRONT SHIFTS SOUTH
DURING THE DAY. FRONTAL POSITION STILL LOOKS TO BE ROUGHLY
INTERSTATE 15 FROM DAGGETT TO MESQUITE AROUND 18Z FRIDAY. IN
ADDITION TO THE GRADIENT/THERMAL WINDS THAT THIS SYSTEM WILL
GENERATE TODAY AND FRIDAY...DOWNSLOPE WINDS STILL POSSIBLE EARLY
THIS EVENING AND CONTINUING INTO FRIDAY MORNING ACROSS THE SOUTHERN
SIERRA AND THE SOUTHERN NEVADA MOUNTAINS. OVERALL CURRENT ADVISORIES/
WATCHES FROM PREVIOUS PACKAGE STILL LOOK GOOD. AS TROUGH EXITS THE
AREA FRIDAY NIGHT...NORTH FLOW BEHIND THE SYSTEM WILL CONTINUE THE
NORTH WINDS INTO SATURDAY...ESPECIALLY NORTH WIND PRONE AREAS WITH
WINDS THEN DECREASING LATE SATURDAY INTO EARLY SUNDAY. ALTHOUGH
WINDS ARE THE MAIN CONCERN...INCREASE DYNAMICS/MOISTURE WITH THIS
SYSTEM WILL BRING ISOLATED/SCATTERED SHOWERS TO MAINLY THE NORTHERN
MOUNTAINS LATE TONIGHT AND THEN THE EASTERN THIRD OF THE CWA ON
FRIDAY WITH A FEW LINGERING SHOWERS INTO SATURDAY ALONG THE
NEVADA/UTAH BORDER AND NORTHERN MOJAVE COUNTY. TEMPERATURES WILL
ALSO BE A CHALLENGE...AS HIGHS ON WEDNESDAY WARMED MORE THAN
EXPECTED AND WILL LIKELY WARM EVEN MORE TODAY DUE TO LESS CLOUDS
INITIALLY AND GOOD MIXING. THUS HAVE BUMPED TEMPS UP FROM YESTERDAYS
HIGHS. COLD AIR ADVECTION ON FRIDAY WILL DROP TEMPS WITH HIGH
TEMPERATURES POSSIBLY BEING SEEN EARLY ON FRIDAY AND THEN DROPPING
DURING THE DAY AS THE FRONT PASSES. SATURDAY HIGHS WILL SHOW LITTLE
REBOUND UNDER THE CONTINUED NORTHERLY FLOW. THUS ABOVE NORMAL TODAY
AND THEN BELOW NORMAL FRIDAY AND SATURDAY.
.LONG TERM...HIGH PRESSURE EXPECTED OVER THE REGION SUNDAY LEADING
TO NEAR NORMAL TEMPERATURES AND LIGHT WINDS. ANOTHER UNUSUALLY COLD
LOW PRESSURE SYSTEM WILL REMAIN OFF SHORE THROUGH MONDAY...BUT BRING
AN INCREASING SOUTHWEST FLOW TO THE REGION. THIS WILL BRING BREEZY
TO WINDY CONDITIONS ACROSS THE CWA ALONG WITH TEMPERATURES SEVERAL
DEGREES ABOVE NORMAL. THE MODELS ARE NEARLY IDENTICAL WITH THE
POSITION OF THE LOW ON MONDAY AFTERNOON...BUT BEGIN TO DIVERGE AFTER
THAT. THE ECMWF AND GFS CONTINUE TO SHOW DIFFERENCES IN TIMING OF
ABOUT 24 HOURS WITH THE GFS BEING MUCH QUICKER IN MOVING THE LOW
EAST. THE ECMWF/GEM MODEL KEEP THE LOW OFF SHORE AND EVENTUALLY
BRING IT INLAND 00Z WEDNESDAY WHILE THE GFS/DGEX HAVE THE LOW OVER
SOUTHERN NEVADA AT THE SAME TIME PERIOD. BY 12Z WEDNESDAY THE GFS
SHOWS THE LOW OVER EASTERN COLORADO WHILE THE ECMWF HAS THE LOW OVER
NORTHERN NEVADA. THIS IS A DIFFERENCE OF ABOUT 750 MILES AND
OBVIOUSLY WOULD PRODUCE VERY DIFFERENT WEATHER SCENARIOS. FOR
NOW...TO REMAIN CONSISTENT...WILL CONTINUE TO FOLLOW THE ECMWF/GEM
MODELS AND BASE THE FORECAST ON THOSE OUTPUTS. WITH THAT IN
MIND...WILL KEEP SHOWER CHANCES IN THE FORECAST TUESDAY AND
WEDNESDAY ALONG WITH BELOW NORMAL TEMPERATURES. DRY NORTHWEST FLOW
SETS UP ON THURSDAY WITH DRIER AND SLIGHTLY WARMER CONDITIONS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WATCH FROM 7 PM PDT THIS EVENING THROUGH FRIDAY
MORNING FOR NVZ018-019.
HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
NVZ014-021-022.
AZ...HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
AZZ001>003-036.
CA...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 8 AM PDT FRIDAY FOR
CAZ519>521.
HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
CAZ523>527.
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 10 AM PDT FRIDAY FOR
CAZ523.
&&
PIERCE/JACQUES/JENSEN/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Apr 2, 3:21 AM PST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
421 AM PDT THU APR 2 2009
AZZ001>003-036-CAZ519>527-NVZ014>022-030230-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
421 AM PDT THU APR 2 2009 /421 AM MST THU APR 2 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A STRONG PACIFIC STORM WILL BEGIN TO MOVE INTO THE AREA TODAY AND
CONTINUE INTO TONIGHT. THIS WILL RESULT IN LOCAL STRONG AND GUSTY
WINDS TODAY AND TONIGHT...MAINLY ACROSS INYO AND SAN BERNARDINO
COUNTIES OF CALIFORNIA. HOWEVER GUSTY WINDS WILL BE SEEN ELSEWHERE.
WIND ADVISORIES AND HIGH WIND WATCHES ARE IN EFFECT FOR PORTIONS
OF THE AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE STORM WILL MOVE ACROSS THE DISTRICT ON FRIDAY RESULTING IN
MORE WIDESPREAD STRONG AND GUSTY WINDS WITH THE WINDS BECOMING
NORTHERLY DURING THE DAY AS A STRONG COLD FRONT MOVES THROUGH THE
REGION. HIGH WATCHES ARE IN EFFECT FOR PORTIONS OF THE AREA WITH
WIND ADVISORIES LIKELY BEING ISSUED AT A LATER TIME. AREAS OF
BLOWING SAND AND DUST WILL LIKELY BE LOWERING VISIBILITIES AT
TIMES. NORTHERLY WINDS TO DECREASE FRIDAY NIGHT...BUT LOCAL GUSTY
NORTH WINDS TO CONTINUE ON SATURDAY. ANOTHER STORM WILL THEN MOVE
INTO THE AREA NEXT TUESDAY BRINGING THE POTENTIAL FOR ANOTHER
ROUND OF GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Eastern Sierra Slopes of Inyo County
- When
- April 2, 1:40 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
This gust occurred 5 miles WSW of Independence.
High Wind, Owens Valley
- When
- April 2, 1:40 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
This gust occurred 3 miles WSW of Independence.
High Wind, Owens Valley
- When
- April 2, 2:10 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
This gust occurred 2 miles E of Independence.
High Wind, Eastern Sierra Slopes of Inyo County
- When
- April 2, 2:20 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
This gust occurred 4 miles SW of Independence.
High Wind, Owens Valley
- When
- April 2, 2:50 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
This gust occurred 3 miles SSW of Independence.
High Wind, Owens Valley
- When
- April 2, 4:42 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
This gust occurred 5 miles NW of Independence.
High Wind, Western Mojave Desert
- When
- April 3, 5:51 AM PST
- Where
- Western Mojave Desert forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
This gust occurred 29 miles SSW of Searles Valley.
High Wind, Western Mojave Desert
- When
- April 3, 9:58 AM PST
- Where
- Western Mojave Desert forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
This gust occurred at Barstow-Daggett Airport (KDAG).
High Wind, Morongo Basin
- When
- April 3, 12:23 PM PST
- Where
- Morongo Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
This gust occurred at Twentynine Palms (KNXP).
Strong Wind, Morongo Basin
- When
- April 3, 4:17 PM PST
- Where
- Morongo Basin forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Power lines were blown down 3 miles W of Yucca Valley.
High Wind, Morongo Basin
- When
- April 3, 6:55 PM PST
- Where
- Morongo Basin forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
This gust occurred in Landers.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, April 2, 20094 injured · $417,000 · EF1 · 52 events
- Tornadoes and Flash Flooding in Alabama, April 2 to 3, 20092 injured · $272,000 · EF1 · 36 events
- Tornado and Flash Flooding in Tennessee, April 2 to 3, 20091 injured · $649,000 · EF1 · 14 events
- Flooding and Hail in Georgia, April 2 to 3, 2009$1.9 million · 52 kt wind · 23 events
- Flooding in Georgia, April 2 to 8, 2009$4.0 million · 4 events
- Hail and Damaging Winds in Mississippi, April 2, 2009$136,000 · 1.75 in hail · 49 events
- Wildfire in Texas, April 2 to 3, 2009$1.0 million · 1 event
- Strong Wind in Texas, April 2, 20091 injured · $160,000 · 7 events
- Tornado and Flash Flood in Florida, April 2, 2009$100,000 · EF0 · 24 events
- Tornadoes and Hail in Mississippi, April 2, 20091 injured · $69,000 · EF0 · 18 events
- Damaging Winds in Tennessee, April 2, 2009$92,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Arkansas, April 2, 2009$76,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156497, 156498, 156499, 156500, 156502, 156503, 156504, 156505, 156506, 156507, 156508.